necrotizing myopathy, Statins, myopathy, intravenous immunoglobulins
14-10-2021 9:40 AM
14-10-2021 10:40 AM
Paudel, Anish C., "Independent to wheelchair-bound within months, a debilitating course of statin-induced necrotizing myopathy" (2021). Tower Health Research Day. 24.
Independent to wheelchair-bound within months, a debilitating course of statin-induced necrotizing myopathy
Statins are commonly prescribed drugs with well-known adverse effects. However, failure to address its side effects over time may lead to disastrous consequences. The variable onset of myopathy and presentation could easily delay the diagnosis, as in our case.
We present a case of a 64-year-old lady who developed debilitating necrotizing myopathy following the use of atorvastatin. Her initial symptoms started as mild left-sided hip pain and weakness. She was initially started on 10 mg of atorvastatin which was later increased to 40 mg 6 months before the symptom onset. She was misdiagnosed as having probable lower vertebral disc inflammation, which was treated with oral steroids with no improvement in her symptoms. She was ultimately wheelchair-bound in a matter of 9 months. At presentation, she had marked weakness of the proximal muscle groups, including hip flexors, knee flexors, deltoid, and biceps. Labs revealed a high creatinine kinase (CK) of 7075 (normal: 30-223) IU/L, lactate dehydrogenase (LDH) of 1127 (normal: 140-271) IU/L, and aldolase of 52 (normal: 1.5-8.1) U/L. The erythrocyte sedimentation rate (ESR) was normal at 13 (range: 0-20) mm/hr. The autoimmune panel was positive for 3-hydroxy-3-methylglutaryl-coenzyme A reductase (HMGCR) immunoglobulin G antibody with titers of > 150 (Normal: 0-19) and Speckled antinuclear antibodies with titers of (1:180). The paraneoplastic panel was negative. Magnetic resonance imaging of the left thigh showed diffuse musculature edema and findings suggestive of diffuse myositis. A quadriceps muscle biopsy revealed inflammatory myopathy with extensive necrosis of myofibers consistent with necrotizing inflammatory myopathy. She was treated with solumedrol, intravenous immunoglobulins (IVIG), plasma exchange, azathioprine, and physical therapy resulting in significant improvement in strength.
This case emphasizes evaluating patients on statins at every follow-up visit for side effects. Our patient developed debilitating side effects due to failure to address statin use during subsequent evaluations.